New Jersey, 2013

Tsunami in New Jersey, June 13, 2013

June 13, 2013 · NWS PHI · 4 events in 4 counties and zones

A meteotsunami believed to have been caused by the passing of a weak end derecho off the New Jersey coast occurred during the afternoon of the 13th. An ocean wave associated with it injured a father and his son at Barnegat Inlet (Ocean County).

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A meteotsunami believed to have been caused by the passing of a weak end derecho off the New Jersey coast occurred during the afternoon of the 13th. An ocean wave associated with it injured a father and his son at Barnegat Inlet (Ocean County). The tidal departure caused by the meteotsunami ranged from three inches to one foot along the New Jersey coast, but some rough surf and higher waves occurred at the time of its occurrence.

The meteotsunami was believed induced by a weak end derecho that moved off the New Jersey coast at about 11 a.m. EDT on the morning of the 13th. The surface pressure fluctuation caused by this phenomenon was believed to have triggered it. The worst reported incident with the meteotsunami occurred in Ocean County at Barnegat Inlet at around 330 p.m. EDT on the 13th. A man was spear fishing near the mouth of Barnegat Inlet, just south of a submerged northern breakwater. The outgoing tide (high tide was at about Noon EDT) was amplified by strong currents which carried divers over the submerged breakwater (normally 3-4 feet deep). This strong outrush continued for about two minutes and eventually the rocks in the submerged breakwater were exposed. At this point, the eyewitness noticed a large wave coming in, approximately six feet peak-to-trough and spanned across the inlet. The upper two feet of the wave was breaking. This wave occurred in conjunction with a reversal of the current such that even though the tide was receding, a strong surge was entering the inlet. This surge carried the divers back over the submerged reef and into the inlet from where they were rescued. On the south jetty, three people were swept off the rocks which were 5 to 6 feet above sea level at the time into the ocean on the beach side of the jetty. A father and son were injured and required medical treatment. Both made it to shore on their own. The father suffered rib injuries and a punctured lung and was flown by helicopter to Jersey South Hospital. The 10-year-old son suffered a cut leg and cheek and was taken by ambulance to Southern Ocean Medical Center. The ambulance the boy was in, was involved in a traffic accident on the way to the hospital. The driver was injured, but the boy was not hurt further in the crash. There was no more strong wave activity after about five minutes.

Other meteotsunamis have occurred along the east coast in Boothbay Harbor. Maine in 2008 and in Daytona Beach, Florida in 1992.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 13, 10:40 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 10:40 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1140 AM EDT THU JUN 13 2013

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE REGION TODAY,
DRAGGING A COLD FRONT THROUGH TONIGHT. HIGH PRESSURE WILL PUSH INTO
THE REGION ON FRIDAY, SLIDING TO OUR SOUTHEAST OVER THE WEEKEND.
ANOTHER LOW PRESSURE SYSTEM WILL APPROACH FROM THE WEST DRAGGING A
COLD FRONT THROUGH THE AREA ON TUESDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FOR THE LATTER PART OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A LINE OF STRONG TO SEVERE STORMS TRACKED ACROSS MUCH OF THE AREA
THIS MORNING, WITH STORMS PASSING THROUGH EASTERN PA AND INTO NJ
AND THE DELMARVA JUST AFTER THE MORNING RUSH HOUR AND LASTING
THROUGH LATE MORNING. MUCH OF THE ACTIVITY IS NOW MOVING OFFSHORE
OVER OUR COASTAL WATERS. SOME SCATTERED WIND DAMAGE REPORTS AND
REPORTS OF SMALL HAIL WERE NOTED FROM SOUTHEAST PA INTO SOUTHERN
NJ AND NORTHERN DE. WHILE THIS MORNINGS CONVECTIVE ACTIVITY WILL
SERVE TO TEMPORARILY STABILIZE THE ATMOSPHERE, SOME BREAKS IN THE
CLOUDS ARE NOTED JUST TO OUR WEST ACROSS CENTRAL PA, AND WE
ANTICIPATE BREAKS TO DEVELOP FARTHER EAST INTO OUR CWA. IN
ADDITION, WE CONTINUE TO MONITOR THE EASTWARD PROGRESSION OF
SURFACE LOW PRESSURE AND A TRAILING COLD FRONT. MODEL GUIDANCE
SUGGESTS DESTABILIZATION LATER THIS AFTERNOON AND ENOUGH FORCING
AHEAD OF THE INCOMING LOW PRESSURE SYSTEM TO SUPPORT MORE
SHWR/T-STORM DEVELOPMENT, WITH THE POTENTIAL FOR DAMAGING WINDS,
HAIL, AND HEAVY RAIN. WE HAVE THUS FAR MAINTAINED OUR FCST MAX
TEMPERATURES FOR TODAY, AS WE DO EXPECT THE DEVELOPING BREAKS IN
CLOUD COVER TO ALLOW FOR SOME QUICK SURFACE HEATING. WE WILL
CONTINUE TO MONITOR TRENDS AND ADJUST HOURLY TEMP/DEWPOINT DATA
USING LAV/LAMP GUIDANCE.

FURTHER EVOLUTION OF CNVTV PATN IS SMWHT UNCERTAIN ATTM BUT THE
THREAT FOR SEVERE WX CONTINUES FOR TODAY...SPCLY FROM SE PA AND
CNTRL NJ SWD. GUIDANCE DIFFERS SOME ON TRACK OF THE SFC LOW BUT
BELIEVE MOST LIKELY SCENARIO IS FOR LOW TO MOVE ESEWD TO VCNTY
PHL/TTN BY 00Z THIS EVENING. SHARPENING FRONTAL BNDRY AHEAD OF LOW
WILL SEPARATE COOL RAINY AMS OVER NRN NJ AND POCONOS FROM VERY WARM
AND UNSTABLE AMS FATHER S. NOTE THERE IS A 30 DEG F CONTRAST BETWEEN
THE FCST MAX TEMP FOR MT POCONO VS SRN DE. THIS IS A COMPROMISE
BETWEEN THE RATHER DIVERGENT MET AND MAV GUIDANCE. ALSO THE FF WATCH
REMAINS IN PLACE DUE TO POTENTIAL FOR 2+ INCHES ADDITIONAL RAIN
FALLING ON ALREADY SATURATED GROUND.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
FOR TONIGHT...THE SEASONALLY STRONG SFC LOW WILL MOVE OFFSHORE
DURING THE EVENING AND CONT MOVG AWAY FROM THE SHORE OVERNIGHT. N/NW
WINDS BEHIND THE LOW WILL BRING IN MORE STABLE AIR AND GENERALLY END
THE THREAT FOR SEVERE WX. SOME STRATIFORM PRECIP WILL CONTINUE WITH
THE UPPER TROF AXIS STILL TO THE WEST...BUT SHOULD MOSTLY END BY
DAYBREAK FRIDAY. MET/MAV GUIDANCE WAS CLOSE ON OVERNIGHT MINS FALLING
INTO THE 50S OR LOWER 60S.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
BY FRIDAY MORNING, THE SURFACE LOW WILL BE OFF THE NEW ENGLAND COAST
AND MOVING TO THE NORTHEAST WITH HIGH PRESSURE BUILDING IN FROM THE
WEST. IN THE MID LEVELS, A TROUGH WILL ROTATE THROUGH OUR AREA ON
FRIDAY WHICH WILL THEN ALLOW FOR RIDGING TO BEGIN MOVING INTO THE
THE REGION.

SURFACE HIGH PRESSURE BUILDS IN FROM THE WEST ON FRIDAY, SLIDING TO
OUR SOUTHEAST OVER THE WEEKEND. THIS HIGH WILL USHER IN SOME COOLER
AND DRIER AIR IN THE NORTH TO NORTHWEST FLOW. FOR THE MOST PART, THE
WEEKEND WILL BE DRY. FRIDAY WILL BE THE COOLEST DAY AND THE
CLOUDIEST. TEMPERATURES WILL STRUGGLE TO WARM IN THE NORTHERLY FLOW
AND MAY NOT BE WARMER THAN THE MID 70S ACROSS THE AREA. SATURDAY
WILL BE WARMER WITH SUNDAY BEING THE WARMEST OF THE THREE DAYS.
TEMPERATURES ON SATURDAY WILL BE IN THE UPPER 70S TO AROUND 80 WITH
SUNDAY TEMPERATURES INTO THE UPPER 70S TO MID 80S.

THE MID LEVEL FLOW STARTS TO FLATTEN OUT AND A COUPLE OF SHORTWAVES
WILL ROTATE THROUGH IT WITH ONE CROSSING THE SOUTHERN AREAS DURING
SUNDAY AFTERNOON AND THE SECOND CROSSING THE NORTHERN AREAS SUNDAY
NIGHT. THERE MIGHT BE JUST ENOUGH MOISTURE AROUND BY SUNDAY
AFTERNOON THAT A FEW ISOLATED SHOWERS OR THUNDERSTORMS MAY POP UP AS
THESE SHORTWAVES MOVE THROUGH.

AN UNSETTLED PERIOD TO START THE WEEK WITH A FEW WEAK SYSTEMS MOVING
THROUGH OUR AREA THROUGH TUESDAY. THE MAIN FEATURE WILL BE A COLD
FRONT MOVING THROUGH ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE FOR MONDAY AND TUESDAY.

WE DEVELOP A WEST TO SOUTHWEST FLOW ON MONDAY, BUT THE FLOW IS
FAIRLY WEAK AT THE SURFACE AND ALOFT AND TEMPERATURES WILL REMAIN IN
THE UPPER 70S TO MID 80S ACROSS THE REGION. MOISTURE WILL START TO
INCREASE ONCE AGAIN IN THE SOUTHWESTERLY FLOW AHEAD OF THIS NEXT
SYSTEM WITH MOSTLY CLOUDY SKIES EXPECTED. PRECIPITABLE WATER VALUES
WILL BE IN THE 1.5-2.0 INCH RANGE AND WITH THE VERY WET ANTECEDENT
CONDITIONS ACROSS THE REGION, WE WILL NEED WATCH FOR ANY POTENTIAL
FLOODING CONCERNS.

THE COLD FRONT PUSHES THROUGH TUESDAY NIGHT. THINGS WILL START TO
CLEAR OUT A BIT AS HIGH PRESSURE STARTS TO PUSH IN FROM THE WEST AND
WEDNESDAY LOOKS LIKE IT WILL BE A FAIRLY DRY DAY.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

GENERALLY NOT SO FAVORABLE FLYING CONDS ARE EXPECTED FOR THE NEXT 24
HOURS OR SO. VFR CONDS ARE NOTED ATTM BUT WILL BE DETERIORATING AS
SHOWERS AND T-STORMS MOVE IN FROM THE WEST THIS MORNING. WINDS WILL
BE INCREASING FROM THE SE THIS MORNING AS LOW PRESSURE APPROACHES
FROM THE WEST. WINDS WILL VEER TO THE SW THIS AFTN AND BECOME
GUSTY...THEN SHIFT TO NW OR N THIS EVENING AFTER THE LOW PRES PASSES
EAST OF THE AREA.

OUTLOOK...
FRIDAY: IMPROVING CONDITIONS TO VFR THROUGH THE DAY. SHOWERS
POSSIBLE EARLY, THEN CLEARING. NORTHWEST WINDS WITH GUSTS UP TO 20
KNOTS.

SATURDAY THROUGH SUNDAY: VFR CONDITIONS EXPECTED.

SUNDAY NIGHT AND MONDAY: MAINLY VFR CONDITIONS EXPECTED. POSSIBLE
MVFR CONDITIONS IN SHOWERS OR THUNDERSTORMS.

&&

.MARINE...
WINDS AND SEAS ARE STARTING OFF LIGHT EARLY THIS MORNING BUT WILL BE
PICKING UP FROM THE SE LATER AS LOW PRESSURE APPROACHES FROM THE
WEST. WINDS WILL VEER TO THE S AND SW THIS AFTN AND EVENTUALLY TO NW
THIS EVENING AS LOW PRESSURE MOVES OFF THE NJ COAST. WINDS MAY GUST
TO 30KT AT TIMES FOR A STRONG SCA BUT ATTM DO NOT THINK THERE WILL
BE ANY GALE FORCE WINDS. SEAS WILL ALSO BUILD..ESPECIALLY WELL
OFFSHORE...UP TO 6-7 FT.

OUTLOOK...
A SMALL CRAFT ADVISORY WILL REMAIN UP THROUGH 8PM FRIDAY ON THE
OCEAN WATERS. WINDS WILL CONTINUE TO GUST ABOVE 25 KT ON FRIDAY
BEFORE STARTING TO SUBSIDE FRIDAY NIGHT. SEAS WILL GRADUALLY FALL
BELOW 5 FT ON FRIDAY EVENING AS WELL.

FOR SATURDAY THROUGH TUESDAY, WINDS AND SEAS WILL REMAIN SMALL CRAFT
CRITERIA. SEAS WILL START TO INCREASE THROUGH THE EARLY PART OF NEXT
WEEK AND MAY APPROACH 5 FEET LATE MONDAY OR TUESDAY.

&&

.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT FOR TODAY INTO FRIDAY MORNING.

RATHER STRONG LOW PRESSURE FOR THIS TIME OF YEAR IS LOCATED OVER
NORTHEAST OHIO EARLY THIS MORNING. THE LOW IS FCST TO TRACK ESEWD
ACROSS PENNSYLVANIA TODAY ALONG A NORTHWARD MOVING FRONTAL
BOUNDARY. WIDESPREAD SHOWERS AND T-STORMS ASSOCIATED WITH THIS
LOW AND FRONTAL SYSTEM ARE EXPECTED TO PRODUCE GENERALLY ONE TO
TWO INCHES OVER THE FLOOD WATCH AREA FROM THIS MORNING INTO
TONIGHT. SOME LOCATIONS COULD SEE HIGHER AMOUNTS DEPENDING ON
WHERE STORMS FORM AND/OR REGENERATE.

THE FLOOD WATCH IS FOCUSED ON AREAS THAT HAVE RECEIVED HEAVY RAIN
DURING THE PAST WEEK OR SO RESULTING IN SATURATED SOIL AND ABOVE
NORMAL STREAM FLOWS. FLASH FLOOD GUIDANCE INDICATES THAT FLOODING
CAN OCCUR FROM AN INCH OF RAIN OR LESS IN A COUPLE OF HOURS...AND
THE EXPECTED T-STORMS CAN EASILY PRODUCE THAT MUCH RAIN IN A SHORT
TIME.

&&

.CLIMATE...
RECORD MONTHLY RAINFALL - JUNE

PHL 10.06 1938
ILG  9.90 2003
ACY  8.45 1920

THURSDAY JUNE 13 DAILY RECORD RAINFALL

ACY 1.29 1953
PHL 2.21 1982
ILG 2.41 1982
ABE 2.93 1942

RAINFALL THIS MONTH THROUGH THE 10TH IS ABOUT 200-400 PERCENT OF
NORMAL WITH 5 TO 7 INCHES COMMON ALONG THE MOUNT HOLLY CWA I95
CORRIDOR.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ054-055-060>062-070-
     071-101>106.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012>020-
     026-027.
DE...FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT FRIDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ431.

&&

SYNOPSIS...MEOLA
NEAR TERM...AMC/KLINE
SHORT TERM...AMC
LONG TERM...MEOLA
AVIATION...AMC/MEOLA
MARINE...AMC/MEOLA
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Jun 13, 11:49 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1249 PM EDT THU JUN 13 2013

NJZ001-007>010-012-013-015-PAZ054-055-061-062-105-141700-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-CARBON-MONROE-LEHIGH-NORTHAMPTON-UPPER BUCKS-
1249 PM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ017>020-027-PAZ060-070-071-101>104-106-141700-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-LOWER BUCKS-
1249 PM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ021>023-141700-
CUMBERLAND-ATLANTIC-CAPE MAY-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL, ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ002-003-MDZ012-015-019-020-141700-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL. AN ISOLATED
TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001-MDZ008-NJZ016-141700-
NEW CASTLE-CECIL-SALEM-
1249 PM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-026-141700-
EASTERN MONMOUTH-COASTAL OCEAN-
1249 PM EDT THU JUN 13 2013

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ024-141700-
ATLANTIC COASTAL CAPE MAY-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS INTO TONIGHT.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL, ALONG
WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-141700-
DELAWARE BEACHES-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS INTO TONIGHT.

SOME ADDITIONAL THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON INTO
THIS EVENING MAY PRODUCE LOCALLY DAMAGING WINDS AND HAIL, AND ALSO
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450-451-141700-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-141700-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1249 PM EDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME THUNDERSTORMS LATER THIS AFTERNOON INTO TONIGHT COULD PRODUCE
LOCALLY GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 13, 10:49 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1149 AM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CAPE MAY COURT HOUSE    39.08N  74.82W
06/13/2013                   CAPE MAY           NJ   TRAINED SPOTTER

            ENTRANCE TO CAPE MAY COUNTY PARK ON ROUTE 9 HAS
            NUMEROUS TREES AND POWER LINES DOWN...

&&

CORRECTED LOCATION

EVENT NUMBER PHI1300112

BUNKER
Local storm report, Jun 13, 10:58 AM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1158 AM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     TSTM WND DMG     MAGNOLIA                39.07N  75.48W
06/13/2013                   KENT               DE   EMERGENCY MNGR

            TREES DOWN OVER WIRES...SIMILAR DAMAGE IN SMYRNA AND
            HARTLY IN KENT COUNTY... DE.

&&

EVENT NUMBER PHI1300113

BUNKER
Local storm report, Jun 13, 12:10 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
110 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0918 AM     HAIL             ELVERSON                40.16N  75.83W
06/13/2013  E0.25 INCH       CHESTER            PA   PUBLIC

0932 AM     TSTM WND DMG     HOCKESSIN               39.78N  75.69W
06/13/2013                   NEW CASTLE         DE   TRAINED SPOTTER

            SINGLE TREE INTO POWER LINE

0939 AM     HAIL             CONSHOHOCKEN            40.08N  75.29W
06/13/2013  E0.25 INCH       MONTGOMERY         PA   PUBLIC

0940 AM     HAIL             CONOWINGO               39.68N  76.16W
06/13/2013  E0.25 INCH       CECIL              MD   PUBLIC

0947 AM     HAIL             WOODBURY                39.84N  75.15W
06/13/2013  E0.25 INCH       GLOUCESTER         NJ   TRAINED SPOTTER

0947 AM     TSTM WND GST     WOODBURY                39.84N  75.15W
06/13/2013  E57 MPH          GLOUCESTER         NJ   TRAINED SPOTTER

1000 AM     TSTM WND DMG     NEW CASTLE              39.67N  75.57W
06/13/2013                   NEW CASTLE         DE   EMERGENCY MNGR

            SEVERAL TREES WERE DOWNED AND ONE TREE RESTING ON
            HOUSE. ONE REPORT OF WIRES DOWN.

1002 AM     HAIL             HADDONFIELD             39.90N  75.04W
06/13/2013  E0.25 INCH       CAMDEN             NJ   TRAINED SPOTTER

1012 AM     TSTM WND DMG     HOCKESSIN               39.78N  75.69W
06/13/2013                   NEW CASTLE         DE   PUBLIC

            NUMEROUS TREES DOWN...BROKEN LIMBS...POWER OUTAGES

1013 AM     LIGHTNING        E RISING SUN            39.70N  76.06W
06/13/2013                   CECIL              MD   EMERGENCY MNGR

            *** 1 INJ *** PERSON WAS STRUCK BY LIGHTNING JUST EAST
            OF RISING SUN

1015 AM     TSTM WND DMG     DEERFIELD               39.52N  75.24W
06/13/2013                   CUMBERLAND         NJ   EMERGENCY MNGR

            FOUR POWER POLES ON MORTON AVENUE WERE DOWN

1015 AM     TSTM WND DMG     MAGNOLIA                39.07N  75.48W
06/13/2013                   KENT               DE   EMERGENCY MNGR

            TREES DOWN OVER WIRES...SIMILAR DAMAGE IN SMYRNA AND
            HARTLY IN KENT COUNTY... DE.

1020 AM     HAIL             BRIDGETON               39.43N  75.23W
06/13/2013  E0.25 INCH       CUMBERLAND         NJ   EMERGENCY MNGR

1027 AM     HAIL             DEERFIELD               39.52N  75.24W
06/13/2013  E0.25 INCH       CUMBERLAND         NJ   EMERGENCY MNGR

1030 AM     HAIL             MILLVILLE               39.39N  75.05W
06/13/2013  M0.25 INCH       CUMBERLAND         NJ   TRAINED SPOTTER

1045 AM     LIGHTNING        NEW GARDEN              39.81N  75.75W
06/13/2013                   CHESTER            PA   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE LOCATED ON BRIDAL COURT IN NEW
            GARDEN

1046 AM     TSTM WND DMG     EAST MARLBOROUGH TWP    39.87N  75.73W
06/13/2013                   CHESTER            PA   EMERGENCY MNGR

            SEVERAL TREES WERE DOWNED DUE TO STRAIGHT LINE WIND AND
            BROUGHT POWER LINES DOWN.

1049 AM     HAIL             ESTELL MANOR            39.35N  74.77W
06/13/2013  E0.25 INCH       ATLANTIC           NJ   PUBLIC

1100 AM     HAIL             LINWOOD                 39.34N  74.57W
06/13/2013  M0.75 INCH       ATLANTIC           NJ   COCORAHS

            PEA TO PENNY SIZE HAIL ENCOUNTERED

1115 AM     TSTM WND DMG     CAPE MAY COURT HOUSE    39.08N  74.82W
06/13/2013                   CAPE MAY           NJ   TRAINED SPOTTER

            ENTRANCE TO CAPE MAY COUNTY PARK ON ROUTE 9 HAS
            NUMEROUS TREES AND POWER LINES DOWN...

&&

EVENT NUMBER PHI1300094 PHI1300095 PHI1300096 PHI1300097 PHI1300098
PHI1300099 PHI1300104 PHI1300100 PHI1300107 PHI1300101 PHI1300109
PHI1300113 PHI1300110 PHI1300108 PHI1300106 PHI1300102 PHI1300103
PHI1300105 PHI1300111 PHI1300112

BUNKER
Local storm report, Jun 13, 12:17 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
117 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     LIGHTNING        MARPLE TWP              39.97N  75.36W
06/13/2013                   DELAWARE           PA   PUBLIC

            2 HOUSES STRUCK BY LIGHTNING...ONE BROOMALL SECTION OF
            MARPLE AND OTHER IN SWATHMORE AT WOMENS CENTER AT
            COLLEGE

&&

EVENT NUMBER PHI1300114

BUNKER
Local storm report, Jun 13, 12:20 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     LIGHTNING        NEW GARDEN              39.81N  75.75W
06/13/2013                   CHESTER            PA   EMERGENCY MNGR

            LIGHTNING STRUCK A HOUSE LOCATED ON BRIDAL COURT IN NEW
            GARDEN

&&

CORRECTED EVENT TIME

EVENT NUMBER PHI1300102

BUNKER
Local storm report, Jun 13, 1:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
222 PM EDT THU JUN 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     TSTM WND DMG     CAPE MAY COURT HOUSE    39.08N  74.82W
06/13/2013                   CAPE MAY           NJ   TRAINED SPOTTER

            ENTRANCE TO CAPE MAY COUNTY PARK ON ROUTE 9 HAD SEVERAL
            LARGE TREE LIMBS DOWN WHICH TOOK DOWN POWER LINES.

&&

CORRECTED REMARKS

EVENT NUMBER PHI1300112

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 tsunami. Local standard time, as filed.

Tsunami, Eastern Cape May

When
June 13, 2:00 PM EST to 5:00 PM EST
Where
Eastern Cape May forecast zone
Reported by
WLON
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Tsunami, Eastern Monmouth

When
June 13, 2:30 PM EST to 3:30 PM EST
Where
Eastern Monmouth forecast zone
Reported by
WLON
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Tsunami, Eastern Ocean

When
June 13, 2:30 PM EST to 3:00 PM EST
Where
Eastern Ocean forecast zone
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Tsunami, Eastern Atlantic

When
June 13, 2:30 PM EST to 3:30 PM EST
Where
Eastern Atlantic forecast zone
Reported by
WLON
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

What these are

Tsunami
A series of waves caused by an undersea earthquake, landslide or eruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457964, 457963, 457965, 457966.